Alert archive / California / Winter Storm Warnings in 2018
Winter Storm Warning 1, NWS Medford, OR
NWS Medford, OR issued this winter storm warning at Jan 20, 2018, 3:23 PM PST for Siskiyou County, California. It took effect at Jan 21, 2018, 4:00 AM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2018, 3:23 PM PST (23:23 UTC)
- In effect from
- Jan 21, 2018, 4:00 AM PST
- Expired
- Jan 21, 2018, 6:13 PM PST
- In force
- 14 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179 WWUS46 KMFR 202323 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 323 PM PST Sat Jan 20 2018 ...Winter storm to bring snow to Cascades and Siskiyous Sunday... .A winter storm will move into the region Sunday. The snow levels will remain at 3000 to 3500 feet for most of the storm, bringing the possibility of heavy snow to portions of Siskiyou county. The Cascades and portions of the east side are expected to see lesser, but still significant, accumulations with the storm. CAZ080-082-083-211445- /O.UPG.KMFR.WS.A.0001.180121T1400Z-180122T0600Z/ /O.NEW.KMFR.WS.W.0001.180121T1200Z-180122T0900Z/ Western Siskiyou County-South Central Siskiyou County- North Central and Southeast Siskiyou County- Including the cities of Mount Shasta, Dunsmuir, Mccloud, and Tennant 323 PM PST Sat Jan 20 2018 ...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 1 AM PST MONDAY... * WHAT...Heavy snow possible. Travel will be very difficult to impossible at times. Total snow accumulations of 6 to 13 inches, with localized amounts up to 18 inches, are possible in Western Siskiyou county. 5 to 10 inches are possible in the Mt. Shasta area. * WHERE...Western Siskiyou County, South Central Siskiyou County and North Central and Southeast Siskiyou County, including Mount Shasta City and Snowman Summit. * WHEN...4 AM Sunday to 1 AM Monday. The heaviest snowfall rates will occur between 10 AM and 4 PM Sunday. * ADDITIONAL DETAILS...Snow-covered roads will cause dangerous travel conditions. Damage to trees and power lines is possible. Look for significant reductions in visibility as well. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Travel is strongly discouraged because of dangerous conditions. * If you must travel, keep tire chains, a flashlight, blankets, food, water, medications, and a fully charged phone with you. * The safest place during a winter storm is indoors. * A Winter Storm Warning means that severe winter weather is likely and poses a threat to life and property. Take protective action now. && $$ CAZ081-211445- /O.NEW.KMFR.WS.W.0001.180121T1200Z-180122T0900Z/ Central Siskiyou County- Including the city of Weed 323 PM PST Sat Jan 20 2018 ...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 1 AM PST MONDAY... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of up to 3 inches, with localized amounts up to 6 inches, are expected south of Gazelle. * WHERE...Central Siskiyou County south of Gazelle. * WHEN...4 AM Sunday to 1 AM Monday. The heaviest snowfall rates will occur between 10 AM and 4 PM Sunday. * ADDITIONAL DETAILS...Snow-covered roads will cause dangerous travel conditions. Damage to trees and power lines is possible where the snow is heavy and wet. Look for significant reductions in visibility at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Travel is strongly discouraged because of dangerous conditions. * If you must travel, keep tire chains, a flashlight, blankets, food, water, medications, and a fully charged phone with you. * The safest place during a winter storm is indoors. * A Winter Storm Warning means that severe winter weather is likely and poses a threat to life and property. Take protective action now. && $$ CAZ084-085-ORZ029>031-211445- /O.EXB.KMFR.WW.Y.0002.180121T1200Z-180122T0900Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Chemult, Crescent, Gilchrist, and Valley Falls 323 PM PST Sat Jan 20 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 1 AM PST MONDAY... * WHAT...Snow expected. Plan on slippery road conditions. Total snow accumulations of 1 to 4 inches, with localized amounts up to 7 inches, are expected. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties and Modoc County. In Oregon, Klamath Basin, Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County. The cities of Chemult, Chiloquin, Summer Lake, Paisley, Lakeview, highway 140 and 97 in Oregon and Cedar Pass. * WHEN...4 AM Sunday to 1 AM Monday. The heaviest snowfall rates will occur between 10 AM and 4 PM Sunday. * ADDITIONAL DETAILS...Snow-covered roads will cause dangerous travel conditions. Damage to trees and power lines is possible, where the snow is heavy and wet. Look for reduced visibilities at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com or http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ ORZ027-028-211445- /O.EXT.KMFR.WW.Y.0002.180121T1200Z-180122T0900Z/ South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the cities of Crater Lake, Crescent Lake, Diamond Lake, Howard Prairie, and Siskiyou Summit 323 PM PST Sat Jan 20 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 AM SUNDAY TO 1 AM PST MONDAY... * WHAT...Snow expected. Plan on difficult travel conditions. Total snow accumulations of 4 to 9 inches, with localized amounts up to 14 inches, are expected. * WHERE...South Central Oregon Cascades and Siskiyou Mountains and Southern Oregon Cascades. Crater Lake, Diamond Lake, Mt. Ashland. Area roadways including Interstate 5 at Siskiyou Summit and highway 140 at Lake of the Woods will also be affected. * WHEN...4 AM Sunday to 1 AM Monday. The heaviest snowfall rates will occur between 10 AM and 4 PM Sunday. * ADDITIONAL DETAILS...Snow-covered roads will cause difficult travel conditions. Tree branches could fall. Look for reduced visibilities at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com or http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Sven
3 follow-up statements
267 WWUS46 KMFR 211121 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 321 AM PST Sun Jan 21 2018 CAZ080>083-220000- /O.CON.KMFR.WS.W.0001.180121T1200Z-180122T0900Z/ Western Siskiyou County-Central Siskiyou County- South Central Siskiyou County- North Central and Southeast Siskiyou County- Including the cities of Weed, Mount Shasta, Dunsmuir, Mccloud, and Tennant 321 AM PST Sun Jan 21 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM PST MONDAY... * WHAT...Heavy snow possible. Travel will be very difficult to impossible at times. Total snow accumulations of 6 to 13 inches, with localized amounts up to 18 inches, are possible in Western Siskiyou county. 5 to 10 inches are possible in the Mt. Shasta area, especially higher elevations surrounding the city. * WHERE...Western Siskiyou County, South Central Siskiyou County and North Central and Southeast Siskiyou County, including Mount Shasta City and Snowman Summit. * WHEN...4 AM to 1 AM Monday. The heaviest snowfall rates will occur between 10 AM this morning and 4 PM this afternoon. * ADDITIONAL DETAILS...Look for significant reductions in visibility at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Travel is strongly discouraged because of dangerous conditions. * If you must travel, keep tire chains, a flashlight, blankets, food, water, medications, and a fully charged phone with you. * The safest place during a winter storm is indoors. * A Winter Storm Warning means that severe winter weather is likely and poses a threat to life and property. Take protective action now. && $$ CAZ084-085-ORZ027>031-220000- /O.CON.KMFR.WW.Y.0002.180121T1200Z-180122T0900Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Crater Lake, Crescent Lake, Diamond Lake, Howard Prairie, Siskiyou Summit, Chemult, Crescent, Gilchrist, and Valley Falls 321 AM PST Sun Jan 21 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST MONDAY... * WHAT...Snow expected. Plan on slippery road conditions. Total snow accumulations of 1 to 4 inches, with localized amounts up to 7 inches, are expected. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties and Modoc County. In Oregon, Klamath Basin, Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County. The cities of Chemult, Chiloquin, Summer Lake, Paisley, Lakeview, highway 140 and 97 in Oregon and Cedar Pass. * WHEN...4 AM to 1 AM Monday. The heaviest snowfall rates will occur between 10 AM this morning and 4 PM this afternoon. * ADDITIONAL DETAILS...Snow-covered roads will cause dangerous travel conditions. Damage to trees and power lines is possible, where the snow is heavy and wet. Look for reduced visibilities at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com or http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$
303 WWUS46 KMFR 212240 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 240 PM PST Sun Jan 21 2018 CAZ080>083-220900- /O.CON.KMFR.WS.W.0001.000000T0000Z-180122T0900Z/ Western Siskiyou County-Central Siskiyou County- South Central Siskiyou County- North Central and Southeast Siskiyou County- Including the cities of Weed, Mount Shasta, Dunsmuir, Mccloud, and Tennant 240 PM PST Sun Jan 21 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM PST MONDAY... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Tree branches could fall as well. Additional snow accumulations of 3 to 6 inches with up to 9 inches are expected at higher elevations. The Mt. Shasta area the higher amounts will be at higher elevations surrounding the city. * WHERE...Western Siskiyou County, South Central Siskiyou County and North Central and Southeast Siskiyou County, including Mount Shasta City and Snowman Summit. * WHEN...Until 1 AM Monday. The heaviest snowfall rates will occur until 6 PM this afternoon. * ADDITIONAL DETAILS...Look for significant reductions in visibility at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Travel is strongly discouraged because of dangerous conditions. * If you must travel, keep tire chains, a flashlight, blankets, food, water, medications, and a fully charged phone with you. * The safest place during a winter storm is indoors. * A Winter Storm Warning means that severe winter weather is occurring, and poses a threat to life and property. Take protective action now. && $$ CAZ084-085-ORZ027>031-220900- /O.CON.KMFR.WW.Y.0002.000000T0000Z-180122T0900Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Crater Lake, Crescent Lake, Diamond Lake, Howard Prairie, Siskiyou Summit, Chemult, Crescent, Gilchrist, and Valley Falls 240 PM PST Sun Jan 21 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST MONDAY... * WHAT...Snow occurring. Plan on slippery road conditions. Tree branches could fall as well. Additional snow accumulations of up to 4 inches, with localized amounts up to 8 inches, are expected. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties and Modoc County. In Oregon, Klamath Basin, Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County. The cities of Chemult, Chiloquin, Summer Lake, Paisley, Lakeview, highway 140 and 97 in Oregon and Cedar Pass. * WHEN...Until 1 AM Monday. The heaviest snowfall rates will occur until 6 PM this afternoon. * ADDITIONAL DETAILS...Snow-covered roads will cause dangerous travel conditions. Damage to trees and power lines is possible, where the snow is heavy and wet. Look for reduced visibilities at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com or http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Sven
483 WWUS46 KMFR 220213 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 613 PM PST Sun Jan 21 2018 CAZ080-081-083-220600- /O.CAN.KMFR.WS.W.0001.000000T0000Z-180122T0900Z/ /O.EXA.KMFR.WW.Y.0002.000000T0000Z-180122T0900Z/ Western Siskiyou County-Central Siskiyou County- North Central and Southeast Siskiyou County- Including the cities of Weed and Tennant 613 PM PST Sun Jan 21 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM PST MONDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of 1 to 3 inches, with up to 5 inches over the higher terrain above 3500 feet. * WHERE...Sawyers Bar Road and Scott Mountain Summit in Western Siskiyou County, Interstate 5 near Weed in Central Siskiyou County and Tennant in Southeast Siskiyou County. Also portions of Highway 97 in North Central Siskiyou County. * WHEN...Until 1 AM Monday. The heaviest snowfall rates will occur until 10 PM this evening. * ADDITIONAL DETAILS...Snow-covered roads and reduced visibilities will cause dangerous travel conditions. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com or http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ CAZ082-220600- /O.CAN.KMFR.WS.W.0001.000000T0000Z-180122T0900Z/ /O.EXB.KMFR.WW.Y.0002.000000T0000Z-180122T1200Z/ South Central Siskiyou County- Including the cities of Mount Shasta, Dunsmuir, and Mccloud 613 PM PST Sun Jan 21 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 3 to 6 inches. Highest amounts will be southeast of Mount Shasta City. * WHERE...South Central Siskiyou County, including Interstate 5 south of Weed and Highway 89, including Snowman Summit and McCloud. * WHEN...Until 4 AM Monday. The heaviest snowfall rates will occur until around 1 AM Monday. * ADDITIONAL DETAILS...Snow-covered roads and reduced visibilities will cause dangerous travel conditions. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com or http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ CAZ084-085-ORZ027>031-220600- /O.EXT.KMFR.WW.Y.0002.000000T0000Z-180122T0600Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Crater Lake, Crescent Lake, Diamond Lake, Howard Prairie, Siskiyou Summit, Chemult, Crescent, Gilchrist, and Valley Falls 613 PM PST Sun Jan 21 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of 1 to 3 inches. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties and Modoc County. In Oregon, Klamath Basin, Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County. The cities of Chemult, Chiloquin, Summer Lake, Paisley, Lakeview, highway 140 and 97 in Oregon and Cedar Pass. * WHEN...Until 10 PM. * ADDITIONAL DETAILS...Snow-covered roads and reduced visibilities will cause hazardous driving conditions. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com or http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ MAS
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 9:30 AM PST, 5 hours 53 minutes earlier.
Area forecast discussion, Jan 20, 9:30 AM PST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
930 AM PST Sat Jan 20 2018
.DISCUSSION...Morning update. Showers continue to taper off as a
weak ridge moves across the region. Current forecast looks on track
and will not update this morning. Sven
.Previous SHORT TERM...The focus this morning has been on a strong
front that will bring a variety of weather on Sunday including wind,
rain, and snow.
Right now, we have some showers roaming around, especially along
the coast and in the coastal mountains. But precipitation
should continue to decrease today as very weak short wave ridging
slides through. The flow does remain onshore, so while inland
areas will probably be dry by this afternoon and evening, coastal
areas will continue to see some showers.
The front in question for Sunday currently stretches from a
large occluded low centered off the US/Canadian border near
50N/145W off to the southwest to near the Hawaiian Islands. A
baroclinic leaf (representing a wave of low pressure) can already
be seen forming along the front around 160W. Model consistency
remains high in bringing this frontal system to our area Sunday.
This front looks very dynamic, and strong winds will occur ahead
of and along the front in the usual areas (Shasta Valley and east
side), but winds will also affect much of the coast. Normally
winds are confined to the capes and headlands along the coast, but
the orientation of this front suggests that winds will become
onshore just as it arrives Sunday morning, and this is one
indicator that high winds can affect more of the coast than usual.
Confidence was highest in the wind aspect of this front, so the
high winds watches that were in effect have been upgraded to high
wind warnings. The Medford-Redding gradients are expected to be
around -9 MB, and while winds are not particularly well aligned
from the southeast, high resolution guidance shows some wind
getting into the southern end of the Rogue Valley around Ashland
and perhaps all the way to Medford by Sunday afternoon. We held
off on a wind advisory for the Rogue Valley for now, but this may
be needed if model trends continue.
Confidence in precipitation amounts with this front is quite a bit
lower. Guidance varies significantly with the GFS/NAM generally
showing lower amounts whereas the European is much wetter.
Obviously, these differences have the most impact on snow
potential in the mountains. Snow levels will start out low
(around 3000 feet) as precipitation arrives Sunday morning the
rise to around 4000 feet Sunday afternoon before falling again
Sunday evening. The Cascades seem in line to receive a moderate
snowfall, and an advisory was issued for the Cascades and the
Siskiyous. This includes I-5 at Siskiyou Summit where we could see
up to 4 inches of snow Sunday.
Around Mt. Shasta, the forecast is trickier. With 850 MB
temperatures of -3 to -5 C and 1000-700 MB thicknesses well below
2884 meters, thermodynamics are certainly favorable for snow at
Mount Shasta. However, as mentioned, models vary a lot on the
amount of precipitation. There are also a few things working
against heavy snow impacting Mount Shasta City. First, winds aloft
are not aligned well from the south. In fact, 700 mb winds are
almost due west, and when winds are not aligned, it doesn't favor
the strong upslope that we need to get heavy precipitation rates.
Second, road temperatures are expected to be warm. Metro forecasts
show road temperatures remaining above freezing throughout the
event. Finally, the bulk of the precipitation falls during
daylight hours, which would also tend to limit accumulations. I
can certainly still see how we get heavy snow, especially if the
EC is correct, but there remains enough uncertainty to prevent me
from upgrading the watch to a warning at this time. We'll let the
next shift have a look at the 12Z guidance before making that
decision.
This front doesn't seem to linger like the last one and scoots out
of our area by Monday morning. Expect cool conditions Monday with
residual showers mainly along the coast. No changes were made to
the extended forecast, and the previous discussion follows for
reference. -Wright
.LONG TERM...Previous extended discussion issued 307 PM PST Fri
Jan 19 2018: Tuesday, Jan 23rd through Friday night, Jan 26th...
The next major shortwave trough in our ongoing storm series is
expected to arrive on Tuesday and persist through Friday. This
trough of low pressure is currently on track to be very
significant in terms of precipitation amounts, duration, and
mountain snow, and will also bring with it the possibility of
lower elevation snowfall Wednesday night through Friday. After
this trough moves through model guidance has generally been
indicating high pressure ridging for next Saturday the 27th into
Tuesday the 30th, followed by a progressive trough from the Gulf
of Alaska clipping us as it focuses to our north around the last
day of the month into the first days of February.
Precipitation probabilities, amounts, and snow levels have been
adjusted for Tuesday through Wednesday to be mostly in line with
model consensus, but with a slight lean (60/40) toward the colder
and wetter 12Z ECMWF. While both models indicate significant
precipitation amounts, the ECMWF has been more consistent and
seems to hit the upslope areas more appropriately given the
expected flow directions. Snow levels have been raised some for
the early part of this weather system, up to about 5500 feet for
most areas late Tuesday. This is an indicator that the frontal
system will be capable of holding a significant amount of
moisture. By Thursday and Friday snow levels are expected to be
teetering in the 1,000 to 2,500 foot range. BTL
&&
.AVIATION...21/12Z TAF CYCLE...Along the coast and west of the
Cascades...A shortwave moving through the area is generating
showers, and this is keeping valleys mixed out with mainly VFR cigs
and vis. Expect conditions to lower to MVFR with any heavier
showers and once showers pass through, IFR conditions will be
possible around sunrise for inland valleys, but should be short
lived if they do develop. Once conditions improve, BKN to SCT VFR
cigs will prevail through the afternoon with scattered showers
continuing mainly along the coast.
East of the Cascades, a mix of MVFR/IFR conditions will persist
through the morning...improving to VFR by this afternoon. /BR-y
&&
.MARINE...Updated 230 AM PST Saturday 20 Jan 2018...Westerly swell
will gradually diminish this morning, decreasing briefly to 11 to
14 feet with small craft conditions expected through this
evening. Another strong front will move through the waters late
Saturday night into Sunday. Storm force winds are expected north
of Gold Beach early Sunday morning and gales are expected
elsewhere late Saturday night into Sunday afternoon. Seas will
build again Saturday night, peaking at 20 to 23 feet Sunday
morning. Conditions will improve late Sunday night into Monday,
but seas will remain elevated and active weather continues through
the week. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 7 AM to 7 PM PST Sunday for ORZ030-031.
Wind Advisory from 7 AM to 7 PM PST Sunday for ORZ030-031.
High Wind Warning from 4 AM to 1 PM PST Sunday for ORZ021-022.
Winter Weather Advisory from 4 AM to 4 PM PST Sunday for
ORZ027-028.
CA...Winter Storm Watch from Sunday morning through Sunday evening
for CAZ080-082-083.
High Wind Warning from 7 AM to 7 PM PST Sunday for CAZ081.
Pacific Coastal Waters...Small Craft Advisory until 10 PM PST this
evening for PZZ350-356-370-376.
Storm Warning from 10 PM this evening to 1 PM PST Sunday for
PZZ350-356-370-376.
Gale Warning from 10 PM this evening to 1 PM PST Sunday for
PZZ350-356-376.
Hazardous Seas Warning until 4 AM PST early this morning for
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 3:24 AM PST | Winter Weather Advisory | MFR | Modoc, Siskiyou | 55 hr |
| Jan 20, 3:46 AM PST | High Wind Warning | MFR | Siskiyou | 39 hr |
Nearby
Winter Storm Warnings in California, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.